Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 88, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 27, 2004, 5:15 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2004, 5:15 AM MDT (11:15 UTC)
- Expired
- Jul 27, 2004, 8:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 11.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 271116
FFWMAF
NMC015-271400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
515 AM MDT TUE JUL 27 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EDDY COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 800 AM MDT
* AT 507 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
VERY HEAVY RAINFALL NEAR WHITES CITY...OR ABOUT 18 MILES SOUTHWEST
OF CARLSBAD...MOVING NORTHEAST AT 10 MPH. PORTIONS OF SOUTHWEST
EDDY COUNTY CONTINUE TO HAVE STANDING WATER AND ADDITIONAL RAINFALL
WILL LIKELY CREATE FLASH FLOODING ON HIGHWAY 137 AND ROCKY ARROYO.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3252 10481 3202 10483 3203 10374 3251 10373
3251 10383 3278 10384 3278 10482
$$1 follow-up statement
000
WGUS74 KMAF 271413
FFSMAF
NMC015-271700-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
813 AM MDT TUE JUL 27 2004
...THE FLASH FLOOD WARNING FOR EDDY COUNTY WILL BE ALLOWED TO
EXPIRE...
AT 800 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SCATTERED SHOWERS AND THUNDERSTORMS OVER EDDY COUNTY. RADAR
ESTIMATES HAVE SHOWN THAT RAINFALL HAS REMAINED NEAR OR BELOW ONE
HALF INCH OVER THE PAST FEW HOURS IN EDDY COUNTY...AND THE THREAT
FOR WIDESPREAD FLASH FLOODING HAS DIMINISHED.
ALTHOUGH THE SHOWERS AND THUNDERSTORMS ARE DIMINISHING IN COVERAGE
AND INTENSITY...MINOR LOCAL FLOODING OF ARROYOS...DRAWS...AND OTHER
LOW-LYING AREAS WILL BE POSSIBLE WITH ADDITIONAL RAINFALL. HIGHWAYS
408 AND 137 IN PARTICULAR IN SOUTHWESTERN EDDY COUNTY WILL ALSO
CONTINUE TO HAVE ISOLATED AREAS OF PONDING WATER.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3252 10481 3202 10483 3203 10374 3251 10373
3251 10383 3278 10384 3278 10482
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:00 AM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 27, 3:00 AM MDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT TUE JUL 27 2004
.SHORT TERM...
THE MAIN CONCERN IN THE SHORT TERM FORECAST WILL AGAIN BE RAINFALL
CHANCES AND THE POTENTIAL FOR ADDITIONAL FLOODING. 27/00Z RAOBS
ACROSS WEST TEXAS CONTINUE TO SHOW A VERY MOIST AIRMASS IN PLACE AND
THIS MOISTURE IS EXPECTED TO REMAIN OVER THE AREA THROUGH TONIGHT.
UPPER DYNAMICS ARE NOT OVERLY IMPRESSIVE...BUT WITH ONE SHORTWAVE
TROUGH CURRENTLY OVER FAR WEST TEXAS AND ANOTHER SET TO APPROACH THE
AREA TONIGHT...PRECIPITATION CHANCES WILL REMAIN HIGH ACROSS THE
AREA THROUGH TONIGHT. THE CURRENT GRIDS LOOK GOOD WITH THE HIGHEST
POPS (60-70%) OVER THE BIG BEND REGION AND THE ONLY CHANGE WAS TO
INCREASE POPS/QPF OVER THE NORTHERN 1/3 OF THE CWA INTO THE 40-50%
RANGE. GIVEN SATURATED SOILS...ONGOING RIVER FLOODING AND VERY LOW
FLASH FLOOD GUIDANCE VALUES...WE WILL EXTEND THE CURRENT FLASH FLOOD
WATCH THROUGH TODAY. POPS HAVE BEEN INCREASED TONIGHT OVER SOUTHEAST
NEW MEXICO AS MODELS SUGGEST A SURFACE TROUGH AND MID-LEVEL
SHORTWAVE TROUGH WILL GIN UP CONVECTION OVER THE PLAINS OF EASTERN
NEW MEXICO. WITH INCREASING NORTHWEST FLOW IN THE MID-LEVELS SOME OF
THIS ACTIVITY MAY DRIFT INTO THE MENTIONED REGION. TEMPERATURES WERE
LOWERED TODAY GIVEN ANTICIPATED PRECIPITATION AND THICK CLOUD COVER.
.LONG TERM...
ON WEDNESDAY UPPER TROUGH WILL MOVE ACROSS NEW MEXICO AND TEXAS
KEEPING THE SOUTHWEST U.S. UNSTABLE. MODELS DEVELOP MOST OF THE
PRECIPITATION NORTH AND EAST OF THE AREA CLOSER TO THE BETTER LIFT
BUT EXPECT TO SEE SOME STORMS AROUND AREA. CURRENT LOW POPS IN THE
ZONES FOR WED AND THUR LOOK FINE FOR NOW BUT MAY NEED TO BE
RAISED/ADJUSTED FOR FAVORED LOCATION AS TROUGH APPROACHES. AS TROUGH
MOVES OFF TO THE EAST UPPER RIDGE WILL BUILD BACK IN FROM THE WEST
DECREASING PRECIP CHANCES AND WARMING TEMPS.
LEESIDE TROUGH WILL FORM A CLOSED LOW WEDNESDAY AND DROP SOUTH. ETA
DEVELOPS MESO LOW OVER TRANS PECOS THURSDAY BUT ONLY WEAKLY BRINGS
FRONT DOWN INTO AREA... SO NOT EXPECTING MUCH COOLING WITH IT BUT
COULD GET STORMS ALONG IT. GFS ALSO DEVELOPS MESO LOW BUT MOVES IT
ALONG THE RED RIVER BUT DOES BRIEFLY DRAG FRONT INTO CWA. BOTH MODELS
AGREE BY FRIDAY WIND WILL BE OUT OF THE SOUTH WITH LONG RANGE/MEX
GUIDANCE WARMING HIGHS BACK TO TYPICAL SUMMER TIME READINGS ON
SATURDAY AND CONTINUING INTO NEXT WEEK.
HAVE HAD RECORD SETTING COOL TEMPERATURES AS CLOUDS AND RAIN
PERSISTED ACROSS THE AREA... WHICH HAS TO END SOONER OR LATER. THE
00Z MAF SOUNDING HAD A PW OF 1.63 INCHES WITH A VERY SATURATED
PROFILE... BUT MODEL SOUNDINGS DROP THIS BELOW AN INCH OVER THE NEXT
FEW DAYS AND SHOW GOOD DRYING. MODEL GRAPHICS ALSO DEVELOP THIS
DRYING ESPECIALLY AT MID AND LOW LEVELS WHERE CURRENT CLOUDS HAVE
REMAINED THICK FOR PAST COUPLE OF DAYS.
SHOULD START SEEING SOME BREAKS IN THE CLOUDS WEDNESDAY AS MODELS
DRY OUT ATMOSPHERE FROM WEST TO EAST BUT DONT EXPECT IT TO BE REALLY
SUNNY TIL RIDGE RETURNS. TEMP FORECASTS THE NEXT FEW DAYS WILL BE
CHALLENGING AS WILL BE DIRECTLY TIED TO HOW MUCH SUN CAN BREAK
THROUGH AND READINGS CAN GET EASILY KNOCKED BACK DOWN BY A RANDOM
SHOWER. GUIDANCE HAS BEEN TRYING TO WARM TEMPS TOO QUICKLY SO WILL
GO WELL BELOW BUT START WARMING TEMPS INTO THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 76 66 83 69 / 50 50 10 10
CARLSBAD NM 78 63 89 68 / 50 40 20 20
DRYDEN TX 77 67 86 69 / 60 50 20 20
FORT STOCKTON TX 76 68 86 68 / 70 50 20 20
GUADALUPE PASS TX 71 60 85 63 / 60 40 20 20
HOBBS NM 78 64 87 66 / 50 40 20 20
MARFA TX 73 58 81 59 / 70 50 20 20
MIDLAND INTL AIRPORT TX 75 65 84 69 / 50 50 10 10
ODESSA TX 75 65 85 69 / 50 50 20 20
WINK TX 78 66 92 70 / 60 50 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TODAY FOR THE DAVIS MOUNTAINS...
BIG BEND...AND LOWER TRANS PECOS...TXZ074-075-079>082.
NM...NONE.
&&
06/72Hazardous weather outlook, Jul 27, 4:00 AM MDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 500 AM CDT TUE JUL 27 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-272000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 500 AM CDT (400 AM MDT) TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY. WHILE LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE AREA...FAR SOUTHWEST TEXAS WILL SEE CONDITIONS FAVORABLE FOR MORE WIDESPREAD FLOODING. A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR THE DAVIS MOUNTAINS...MARFA PLATEAU...BIG BEND AND LOWER TRANS PECOS TODAY. A FLOOD WARNING REMAINS IN EFFECT FOR THE RIO GRANDE RIVER FROM NEAR PRESIDIO TO NEAR CASTOLON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL CONTINUE TO BE REQUIRED TODAY. SPOTTER GROUPS AND EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING THREATEN THE AREA. 06
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.